Alert archive / Massachusetts / Small Craft Advisories in 2022

Small Craft Advisory 40, NWS Boston/Norton, MA

March 23, 2022

NWS Boston/Norton, MA issued this small craft advisory at Mar 23, 2022, 3:30 AM EDT. It took effect at Mar 24, 2022, 2:00 AM EDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 3:30 AM EDT (07:30 UTC)
In effect from
Mar 24, 2022, 2:00 AM EDT
Expired
Mar 30, 2022, 2:00 PM EDT
In force
7 days
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 1:56 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 23, 1:56 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
156 AM EDT Wed Mar 23 2022

.SYNOPSIS...

Dry and quiet weather across the region today. Periods of rain
along with chilly temperatures are expected tonight into
Thursday with light icing expected at the onset across the
highest terrain. Milder temperatures along with mainly dry
weather returns for Friday. A few showers are expected this
weekend, but a washout is not expected with much of the time
featuring dry weather. This will be followed by unseasonably
cold temperatures and a period of gusty winds early next week

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

130 AM and 1015 PM Updates...

Forecast remains on track and have just brought things in line
with the latest observations.

740 PM Update...

Previous forecast is on track. Dry and quiet weather overnight
tonight. With winds diminishing and dew point temperatures in
the teens, should be a good radiational cooling night. Went with
bias corrected MOS guidance for overnight lows. With 925mb
temps around -5C, expect lows in the 20s with even a few upper
teens not out of the question in the normally coldest outlying
locations of western MA. The mild spot will be the urban Heat
Island of Boston with temps bottoming out in the lower 30s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...

* Quiet weather for much of Wednesday with clouds increasing.

* Widespread precipitation overspreads the region overnight
  Wednesday, beginning as a period of freezing rain across the
  interior higher terrain.

Wednesday...

Mix of sun and clouds with seasonable temps in the mid to upper
40s. Winds shift to a southeasterly direction as a warm front
helps advect 0 to +2C 925 mb air. Much of the day should be dry.

Wednesday night...

1035mb surface high moves east into the Canadian Maritimes as a
low pressure system approaches from the southwest. Anomalous
high PWATs are associated with this system with origins in the
Gulf of Mexico. Initially, near-surface thermal profile will be
cold enough to support freezing rain with a bit of sleet during
precipitation onset across the higher elevation, mainly near and
above 1000 ft. Confidence is high enough for us to hoist a
Winter Weather Advisory for the Berkshires and northern
Worcester Hills. Thursday morning commute may be impacted. See
the long term section for further discussion.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

Highlights...

* Periods of rain Thu/Thu night with pockets of light freezing rain
  in the morning across the highest terrain mainly over 1K Feet

* Dry and milder weather returns Fri

* A few showers possible this weekend, but not a washout with much
  of the time featuring dry weather

* Unseasonably cold temperatures early next week

Details...

Thursday and Thursday night...

Periods of rain along with chilly temps will be the main story Thu
into Thu night. High pressure over the Canadian Maritimes will
combined with a couple waves of low pressure approaching from the
southwest and west. This will result in a modest southerly LLJ at
850 mb and from an ESE direction at 925 mb. The result will be good
forcing for periods of rain Thu into Thu night along with chilly
onshore flow at the surface. In fact, the high pressure system over
the Maritimes will result in enough residual low level cold air for
pockets of freezing rain in the highest terrain of the Berks and
northern Worcester Hills for a time Thu morning. Any issues will
probably be confined to elevations near or above 1000 feet with the
greatest impacts along the east slopes of the Berks at around 1500
feet. Ptype should change to all rain in these locales by afternoon.

Onshore flow along with the rain will hold high temps in the upper
30s to lower 40s Thursday Northwest of I-95. Southeast of this
region, a warm sector may cross the region depending on the track of
a surface low. This may allow temps to eventually recover well into
the 40s and perhaps even 50s for a time later Thu into Thu night.

Friday...

Low pressure will be lifting into the Canadian Maritimes; resulting
a drier westerly flow of air across our region Fri. While we can not
rule out a few lingering showers; dry weather along with milder
temps should return Fri. Highs should be well into the 50s and it is
not out of the question that a few spots reach 60+.

This Weekend...

A vigorous upper level trough and associated cold pool aloft move
into our region. It appears that the surface low pressure system
will develop too far north and east of our region for significant
precipitation. So while we expect dry weather to dominate much of
the time; the cold pool aloft will probably result in a few showers
at times especially during peak heating/instability. In fact with
500T below -30C would not be surprised if some contain graupel/small
hail. High temps should reach well into the 50s Sat, but probably
only in the 40s to around 50 by Sun as colder air starts to work
into the region.

Monday and Tuesday...

EPS/GEFS guidance in fairly good agreement in unseasonably cold
temperatures working into southern New England. Deep upper level
trough over the Northeast will combined with upper level ridging
over Greenland; creating a strong -NAO. This will allow unseasonably
cold air to work into southern New England. 850T drop below -15C and
its not out of the question they approach -20C. High temperatures
may remain in the 30s on Monday along with gusty northwest winds.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through 12Z...High confidence.

VFR with light NW/N winds and increasing high clouds.

Today...High confidence.

VFR with mid/high clouds overspreading the region. Light NNW/N
winds shifting to the NE/E by late morning and SE during the
afternoon. Speeds will be generally around 5 kts or less with
the high overhead.

Tonight...High confidence in trends, moderate in timing.

Starting off VFR, but conditions deteriorating to MVFR/IFR
especially after 06Z as widespread rain overspreads the region.
Will have a period of freezing rain across the higher terrain
near and above 1 kft across interior MA/CT. Could also see a few
spots along the Route 2 corridor that have some sleet mix in
with the rain. Winds out of the SE/E around 10 kts. Gusts of
20-25 kts across the higher terrain and coastal plain.

Thursday...High confidence in trends, moderate in timing.

IFR to LIFR conditions across the region with widespread rain.
May still have a mix of freezing rain/sleet across the higher
terrain until 15-18Z once warmer air changes P-type over to all
rain. Given the cool onshore flow am expecting fairly
widespread stratus/fog with E/SE winds at 10-15 kts. Gusts
around 20-25 kts for most, but will see some 30-35 kt gusts
across the Cape/Islands. Lastly, think there could be some
rumbles of thunder across SE MA/RI as we may get into the warm
sector. Have held off at this point from including a thunder
mention in the forecast, but may be necessary in future updates.

KBOS TAF...High confidence in the TAF.

KBDL TAF...High confidence in the TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly IFR, with local MVFR possible. Windy
with local gusts up to 30 kt. RA, FZRA likely.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

Friday Night: Mainly VFR, with local MVFR possible. Breezy.

Saturday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

Saturday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, chance SHSN.

Sunday: MVFR/IFR conditions possible. Breezy. Chance SHRA.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence.

NW winds gradually diminishing as the night progresses,
decreasing to below 25 kt after midnight. Lingering 5 ft seas
across the eastern outer waters through daybreak Wednesday.

Wednesday...High confidence.

NW winds to start shifting to the E/SE at 5 to 10 kt as the day
progresses. Seas 2 to 4 ft.

Wednesday night...Medium confidence.

Rain moves in after midnight with southeast winds increasing to
20 to 25 kt. Seas increasing to 5 to 8 ft across the southern
waters.

Outlook /Thursday Night through Sunday/...

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 13 ft. Rain, areas
fog. Visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Rough seas up to 13 ft. Chance
of rain showers.

Friday Night: Winds less than 25 kt. Rough seas up to 9 ft.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Areas of rough seas. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 10 PM this evening to noon EDT
     Thursday for MAZ002-004-008-009-026.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT early this morning for
     ANZ231-251.
     Small Craft Advisory until 8 AM EDT this morning for ANZ250-
     254-255.

&&

SYNOPSIS...Frank/BL/Chai
NEAR TERM...Frank/BL/Chai
SHORT TERM...Chai
LONG TERM...Frank
AVIATION...BL/BW
MARINE...Frank/Chai
Hazardous weather outlook, Mar 22, 4:15 PM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
415 PM EDT Tue Mar 22 2022

MAZ002-004-008-009-026-232015-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Northern Middlesex MA-
415 PM EDT Tue Mar 22 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM WEDNESDAY TO NOON
EDT THURSDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ003-005>007-010>024-RIZ001>008-232015-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
415 PM EDT Tue Mar 22 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-232015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 PM EDT Tue Mar 22 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:30 AM EDTGale WarningBOX43 hr

Nearby

Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.